Colorado, 2006

Hail in Colorado, September 6, 2006

September 6, 2006 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 6, 2:42 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 6, 2:42 PM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
342 PM MDT WED SEP 6 2006

.SHORT TERM...
(TONIGHT AND THURSDAY)

MAIN CONCERN IS EXTENT OF THUNDERSTORM COVERAGE THROUGH THE EVENING
AND WHETHER ISOLATED STRONG THUNDERSTORMS DEVELOP OVER SOUTHERN
PLAINS.

THUNDERSTORMS HAVE DEVELOPED OVER THE MOUNTAINS...AND ARE MOVING OFF
TO THE SOUTHEAST ONTO THE PLAINS. WITH SOME AFTERNOON HEATING...AND
SURFACE DEWPOINTS IN THE 50S...ONE OR TWO MAY RETAIN THEIR STRONG
GUSTY WINDS AND POSSIBLY DROP SOME LARGE HAIL AS THEY MOVE ONTO THE
PLAINS. ONCE THE HEATING ENDS AT SUNSET...THEY SHOULD QUICKLY DIE
OUT. THE GREATEST THREAT FOR CONTINUED DEVELOPMENT OF THESE STORMS
ON THE PLAINS IS ALONG THE SOUTHERN SANGRE DE CRISTO MOUNTAINS AND
THE RATON DIVIDE.

TONIGHT AND THURSDAY...GENERALLY WEAK NORTHWEST FLOW WILL PERSIST
ACROSS THE REGION WITH WEAK EMBEDDED DISTURBANCES MOVING ACROSS
COLORADO IN NORTHWEST FLOW. ALSO...WITH MOIST LOW LEVEL UPSLOPE FLOW
PERSISTING ACROSS THE EASTERN PLAINS THROUGH THE NIGHT ANOTHER LATE
NIGHT AND EARLY MORNING DEVELOPMENT OF LOW STRATUS AND PATCHY FOG IS
EXPECTED THURSDAY MORNING ACROSS MOST AREAS. WITH A 700 MB TROF
EXPECTED TO SLOWLY DEVELOP OVER THE SOUTHWEST PART OF THE
STATE...ANOTHER ROUND OF ISOLATED AFTERNOON AND EARLY EVENING
SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY. --JKH--

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

SHORTWAVE BACK OVER NV AND TROFINESS FARTHER TO THE WEST WILL BE
UNDER CUTTING THE RIDGE AND MOVING ACROSS THE AREA THURS NIGHT
THROUGH FRI NIGHT.  STILL LOTS OF MODEL DISCREPANCIES PERTAINING TO
THE FINER DETAILS...BUT OVERALL TREND HAS BEEN TOWARDS THE WETTER
GFS RUN.  AS THIS ENERGY MOVES ACROSS CO...BOTH GFS/NAM12 DEVELOP A
WEAK CLOSED UPPER LOW OVER CO...WHICH MOVES EAST OF THE AREA BY EARLY
SATURDAY. IT APPEARS CONVECTIVE FEEDBACK MAY BE CONTAMINATING THE
H5 HEIGHT FIELDS...BUT OVERALL PATTERN WOULD SUGGEST A SERIES OF
SHORTWAVES WILL BE TRACKING ACROSS CO DURING THIS PERIOD
INCREASING THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS. SFC LOW
DEVELOPS ACROSS NE NM ON FRI WITH TROF AXIS EXTENDING TO THE NE
ACROSS SE CO. CONVERGENCE AND MOISTURE POOLING ALONG THE EAST AND
NORTHERN PORTIONS OF THIS BOUNDARY COMBINED WITH ENERGY MOVING IN
ALOFT SHOULD TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SE
CO. BOTH GFS/NAM12 INDICATING SOME CAPES OF 1000-1500 J/KG ACROSS
EASTERN PORTIONS OF LAS ANIMAS COUNTY AND BACA COUNTY. BULK SHEARS
COULD BE APPROACHING 30KTS DEPENDING ON WHETHER LOW LVL WINDS CAN
VEER TO A MORE EASTERLY DIRECTION...SO WILL HAVE TO MONITOR SE CO
ON FRI FOR MARGINAL POTENTIAL FOR SEVERE. BOTH GFS/NAM DEVELOP AN
MCS ACROSS ERN CO/WRN KS FRI NIGHT. GIVEN THE UPPER LVL DIFLUENCE
AHEAD OF THE TROF AND LOW LVL MOISTURE CONV...THIS SEEMS A
PLAUSIBLE SCENARIO. THUS HAVE BUMPED UP POPS INTO THE LIKELY CAT
FOR THE SW MTS THURS NIGHT...AND INTO THE HIGH END SCT CATEGORY
FOR THE EASTERN PLAINS COME FRI/FRI NIGHT. LATER SHIFTS MAY END UP
BUMPING UP THE POPS EVEN MORE ONCE THE DETAILS WITH THE POTENTIAL
MCS BECOME BETTER RESOLVED. ALSO COOLED OFF MAX TEMPS A FEW MORE
DEGREES.

NORTHERLY SURGE MOVES THROUGH FRI NIGHT...WHICH MAY KEEP IT COOL
CLOUDY AND STABLE ACROSS THE PLAINS ON SAT. GFS LAGS SOME UPPER
LVL SHORTWAVE ENERGY BEHIND ON SATURDAY RESULTING IN ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS. NAM12 SUGGESTS THE DRIER SOLUTION. GIVEN
THE UNCERTAINTIES...WILL GO WITH 20 POPS ACROSS THE PLAINS FOR
NOW. SAT LOOKS TO BE THE COOLEST DAY...SO DROPPED BACK TEMPS A FEW
MORE DEGREES.

MODELS DIVERGE WITH THE TRACK OF THE NEXT PACIFIC SYSTEM.  GFS NOW
DIVES THIS CLOSED LOW ACROSS ID AND THROUGH CO MON/TUES TIME
PERIOD.  ECMWF KEEPS THIS LOW FARTHER TO THE NORTH...TRACKING IT
ACROSS WY MONDAY NIGHT. GIVEN THE UNCERTAINTIES NO CHANGES
PLANNED TO LATER PERIOD GRIDS. BOTTOM LINE IS CONTINUED ISOLATED
POPS MAINLY FOR THE MTS...WITH TEMPERATURES AROUND OR SLIGHTLY
BELOW CLIMO. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

51/31
Hazardous weather outlook, Sep 6, 6:01 AM MST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
701 AM MDT WED SEP 6 2006

COZ058>089-093>099-071300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
701 AM MDT WED SEP 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE HIGHER TERRAIN...THE HIGH MOUNTAIN VALLEYS AND EASTERN PLAINS THIS
AFTERNOON AND EVENING. THE MAIN THREATS FROM STORMS WILL BE CLOUD TO
GROUND LIGHTNING AND WIND GUSTS TO NEAR 40 MPH. HAIL TO THE SIZE OF
PENNIES AND LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH A FEW
OF THE STRONGER STORMS...ESPECIALLY ACROSS THE EASTERN MOUNTAINS AND
IMMEDIATE ADJACENT PLAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH SATURDAY
OVER MUCH OF THE AREA...WITH THE BEST CHANCES FOR THUNDERSTORMS
OVER THE SAN JUAN AND SOUTHERN SANGRE DE CRISTO MOUNTAINS ON
THURSDAY AND FRIDAY. THE MAIN THREATS FROM ANY STORMS WILL BE
CLOUD TO GROUND LIGHTNING AND SMALL HAIL...ALONG WITH THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL. ISOLATED
THUNDERSTORMS...MAINLY OVER THE MOUNTAINS...ARE FORECAST FOR
SUNDAY THROUGH TUESDAY...WITH THREATS LIMITED TO CLOUD TO GROUND
LIGHTNING AND BRIEF WINDS GUSTS TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS MAY BE
POSSIBLE ACROSS THE EASTERN MOUNTAINS AND IMMEDIATE ADJACENT PLAINS
THIS AFTERNOON AND EVENING.

The radar

The Pueblo radar (KPUX), 145 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Las Animas

When
September 6, 5:05 PM MST to 5:10 PM MST
Where
Las Animas County, 6 mi N of Kim
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.333, -103.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531746.